Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 37, NWS Salt Lake City, UT

August 11, 2006Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 11, 2006, 2:36 PM MDT for Kane County, Utah. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2006, 2:36 PM MDT (20:36 UTC)
Expired
Aug 11, 2006, 4:30 PM MDT
In force
114 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 104 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 112044
FFWSLC
UTC025-112230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
236 PM MDT FRI AUG 11 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH...

* UNTIL 430 PM MDT.

* AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE HOGEYE CREEK AND PARIA 
RIVER AREA. THIS WATERWAY CROSSES THE COTTONWOOD CANYON ROAD AND SR 
89.

* THE POTENTIAL FLASH FLOOD IS EXPECTED TO REMAIN OVER MAINLY RURAL  
  AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3701 11189 3701 11184 3702 11153 3723 11165
      3734 11172 3736 11184 3728 11207 3707 11198

$$

MCINERNEY
2 follow-up statements
000 
WGUS75 KSLC 112135
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT FRI AUG 11 2006

UTC025-112230-
KANE UT-
329 PM MDT FRI AUG 11 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
CENTRAL KANE COUNTY...

AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO 
INDICATE RAINFALL OVER THE FLASH FLOOD WARNED AREA.  WHILE THE 
INTENSITY OF THE RAINFALL HAS DECREASED...FLASH FLOODING IS EXPECTED 
TO CONTINUE THROUGH THE HOGEYE AND PARIA RIVER DRAINAGES UNTIL 
EARLY THIS EVENING. 

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

LAT...LON 3701 11189 3701 11184 3702 11153 3723 11165
      3734 11172 3736 11184 3728 11207 3707 11198

$$

MCINERNEY
000 
WGUS75 KSLC 112229
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT FRI AUG 11 2006

UTC025-112230-
KANE UT-
430 PM MDT FRI AUG 11 2006

...A FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY WILL BE ALLOWED TO 
EXPIRE...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN OVER THE 
WARNED AREA.

RAINFALL HAS DIMINISHED OVER THE PARIA AND HOGEYE DRAINAGES...BUT 
HIGH WATER IS EXPECTED IN THIS AREA ALONG THE PARIA RIVER TO THE 
UTAH BORDER THROUGH THIS EVENING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3701 11189 3701 11184 3702 11153 3723 11165
      3734 11172 3736 11184 3728 11207 3707 11198

$$

TRAPHAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:22 AM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 11, 10:22 AM MDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1022 AM MDT FRI AUG 11 2006

.SYNOPSIS...A MOIST AIRMASS WILL REMAIN OVER PORTIONS OF UTAH
TODAY...WHILE A WEAK STORM SYSTEM MOVES ACROSS THE NORTH. DRIER AIR
WILL SPREAD ACROSS THE AREA ON SUNDAY...BEFORE MOISTURE RETURNS
NORTH NEXT MONDAY AND TUESDAY.

&&

.DISCUSSION...EARLY MORNING WATER VAPOR IMAGERY DEPICTS MEAN
LONGWAVE TROUGH OVER THE PACIFIC NORTHWEST REGION.  A SERIES OF
SHORTWAVES WILL LIFT ACROSS THE REGION IN SOUTHWEST FLOW THROUGH
SATURDAY MORNING.  FIRST RIPPLE WILL MOVE ACROSS NORTHERN UTAH EARLY
THIS AFTERNOON...WITH A STRONGER WAVE MOVING THROUGH SOUTHERN AND
CENTRAL UTAH LATE THIS AFTERNOON AND EVENING.  SHOULD SEE SOME ADDED
LIFT AS NORTHERN AND CENTRAL SECTIONS OF STATE WILL BE UNDER RIGHT
ENTRANCE REGION OF 85 KT 200 MB JET.  COLD FRONT OVER NORTHERN
SECTIONS OF SALT LAKE VALLEY WILL SAG TO CENTRAL UTAH BY MID TO LATE
AFTERNOON...POSSIBLY SHIFTING BACK NORTH A BIT IN ADVANCE OF
SHORTWAVE MOVING INTO REGION LATE THIS AFTERNOON AND EVENING.  AHEAD
OF THIS SYSTEM...WILL ALSO SEE A NORTHWARD MOISTURE PUSH...WITH
PRECIPITABLE WATER VALUES NEAR AN INCH AND A QUARTER OVER SOUTHERN
UTAH.  WILL SEE TWO AREAS OF FOCUSED CONVECTION THIS
AFTERNOON...FIRST ONE ALONG FRONT MAINLY FROM SLC SOUTH.  SECOND
AREA WILL BE OVER SOUTHERN UTAH...INCREASING IN COVERAGE BY LATE
AFTERNOON AS DYNAMICS COME INTO PLAY.  BOTH SEVERE AND FLASH FLOOD
POTENTIAL LOOK MARGINAL AS INSTABILITY DEPTH OK...BUT NOT
GREAT...BUT AN ISOLATED SEVERE STORM STILL POSSIBLE GIVEN 40 TO 50
KT WINDS IN MID LEVELS.  BEST POTENTIAL FOR ANY FLASH FLOODING WILL
BE ACROSS SOUTH CENTRAL AND SOUTHEAST WHERE DEEPEST MOISTURE IN
PLACE.

&&

.AVIATION...PRIMARILY NORTHWEST SYNOPTIC FLOW EXPECTED AT SLC
THROUGH EVENING AS COLD FRONT SLIDES SOUTH.  CONVECTION MOVING OFF
OF OQUIRRHS THIS AFTERNOON COULD PRODUCE STRONG SOUTHWEST WINDS IN
EXCESS OF 35 MPH.

.FIRE WEATHER...THUNDERSTORMS THAT DEVELOPED OVERNIGHT PRODUCED
STRONG GUSTY WINDS AND SCATTERED LIGHTNING STRIKES OVER FAR
NORTHWESTERN UTAH. THESE STORMS WERE ASSOCIATED WITH A COLD FRONT
THAT IS EXPECTED TO STALL TODAY OVER NORTH CENTRAL UTAH. WIDELY
SCATTERED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THIS
FRONT...MOSTLY SOUTH OF I-80. VALLEYS AND DESERTS OF NORTHWEST AND
WEST CENTRAL UTAH REMAIN DRY...SO THERE IS A THREAT OF DRY
LIGHTNING. HAVE UPGRADED FIRE WEATHER WATCH TO A RED FLAG WARNING
FOR THAT AREA...WHICH REMAINS IN EFFECT UNTIL MIDNIGHT. THESE STORMS
COULD ALSO PRODUCE DOWNBURST WINDS. BEHIND THE FRONT...STRONG WINDS
ARE EXPECTED TO DEVELOP WHICH COULD BRING SEVERE FIRE WEATHER
CONDITIONS TO THE MOUNTAINS OF FAR NORTHERN UTAH...AND A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 7 PM.

ANOTHER COLD FRONT MOVING THROUGH TOMORROW WILL BRING STRONG WINDS
FOR NORTHERN UTAH AND A DRYING TREND FOR THE ENTIRE FIRE DISTRICT.
FIRE WEATHER WATCH WILL LIKELY BE NEEDED FOR FAR NORTHERN UTAH. WILL
DECIDE WITH THE AFTERNOON PACKAGE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FIRE
     WEATHER ZONE UTZ426
     RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
     FIRE WEATHER ZONES UTZ420-423-424-434.
WY...NONE.

&&

BARJENBRUCH/TRAPHAGAN/TARDY
Hazardous weather outlook, Aug 11, 5:50 AM MDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 AM MDT FRI AUG 11 2006

UTZ001>011-015-WYZ021-121200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WEST CENTRAL UTAH-SOUTHWEST WYOMING-
550 AM MDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
WEST CENTRAL UTAH...AS WELL AS FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY ALONG A
WEAK COLD FRONTAL BOUNDARY...STRETCHING FROM WEST CENTRAL UTAH
NORTHEAST ACROSS THE WASATCH FRONT AND INTO SOUTHWEST WYOMING.
STRONG GUSTY WINDS AND DRY LIGHTNING WILL BE POSSIBLE WITH THESE
STORMS. A FIRE WEATHER WATCH FOR DRY LIGHTNING HAS BEEN ISSUED FOR
NORTHWEST AND WEST CENTRAL UTAH.

ADDITIONALLY...GUSTY NORTHWEST WINDS COMBINED WITH LOW RELATIVE
HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS TODAY
ACROSS THE NORTHERN WASATCH MOUNTAINS AND BEAR RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR WILL SPREAD ACROSS THE OUTLOOK AREA SATURDAY AND SUNDAY.
MOISTURE IS EXPECTED TO SPREAD BACK NORTH INTO THE AREA
MONDAY...WITH AN ATTENDANT THREAT FOR SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>014-016>021-121200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
550 AM MDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

MOISTURE IN PLACE ACROSS SOUTH CENTRAL AND SOUTHEAST UTAH WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA THIS
AFTERNOON AND THIS EVENING. LOCALLY HEAVY RAIN...STRONG WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR IS EXPECTED TO SPREAD INTO THE AREA SATURDAY...WITH A
DIMINISHING THREAT FOR SHOWERS AND THUNDERSTORMS. MOISTURE IS
EXPECTED TO SPREAD BACK NORTH INTO THE AREA LATE SUNDAY THROUGH
THE EARLY PORTION OF THE UPCOMING WEEK...RESULTING IN AN INCREASED
THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEAMAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:14 PM MDTRed Flag WarningSLC4 hr
Aug 11, 3:47 AM MDTFire Weather WatchSLC6 hr
Aug 11, 3:47 AM MDTRed Flag WarningSLC20 hr
Aug 11, 2:50 PM MDTFlash Flood WatchSLC7 hr
Aug 11, 3:06 PM MDTFire Weather WatchSLC13 hr
Aug 11, 3:21 PM MDTFlash Flood WarningSLCWashington4 hr

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.